Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 75, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 1, 2004, 5:38 PM EDT for Juniata County, Mifflin County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2004, 5:38 PM EDT (21:38 UTC)
- Expired
- Jun 1, 2004, 6:30 PM EDT
- In force
- 52 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Juniata County, PA, Mifflin County, PA
The radar
The State College radar (KCCX), 56 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 12:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 1, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
494 WUUS51 KCTP 012138 SVRCTP PAC067-087-012230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 538 PM EDT TUE JUN 1 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JUNIATA COUNTY IN CENTRAL PENNSYLVANIA MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 630 PM EDT * AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STRODES MILLS...OR 8 MILES SOUTHWEST OF LEWISTOWN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HONEY GROVE AROUND 550 PM EDT... SPRUCE HILL AROUND 600 PM EDT... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4061 7773 4044 7779 4038 7756 4047 7740 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:27 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 1, 3:27 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 327 PM EDT TUE JUN 1 2004 .SYNOPSIS... AS OF 19Z...LINE OF SHOWERS AND LOCALLY STRONG TSTMS HEADING E ACROSS SE COUNTIES...ACCOMPANIED BY LOTS OF SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS BETWEEN 35-45 MPH. FURTHER W AND N...MORE ISOLATED COVERAGE OF SHOWERS AND THUNDERSTORMS...WITH MORE DEVELOPING UPSTREAM INTO NW PA/NE OH. TEMPS RANGING FROM MID 60S IN RECENTLY RAIN-COOLED AREAS...AND HIGHER TERRAIN...INTO LOWER 70S IN SOME VALLEY LOCALES. WINDS MAINLY WSW-SW 10-15 MPH...BUT AGAIN...GUSTING TO 35-45 MPH IN TSTMS. && .SHORT TERM... TNT...SHORTWAVE FEATURE CONTINUING TO SHIFT E ACROSS LOWER SUSQ. IN ADDITION...LOWER SUSQ IN FAVORABLE LEFT FRONT QUAD OF UPPER LEVEL JET. THUS...LINE OF TSTMS ADVANCING E ACROSS LOWER SUSQ. LOW WBZ CONTRIBUTING TO NUMEROUS SMALL HAIL REPORTS...WITH EVEN SOME SLIGHTLY LARGER (SEVERE) HAIL REPORTS MIXED IN...SEE PHLLSRCTP FOR FURTHER DETAILS. ALTHOUGH MAIN LIFTING MECH (AFOREMENTIONED SHORT WAVE/JET FEATURE) SHIFTS E OF REGION THIS EVE...LINGERNIG INSTABILITY WL MAINTAIN ISOLATED SHOWERS/TSTMS INTO THIS EVE. THEN...WL NEED TO WATCH NEXT SHORTWAVE ENTERING SOUTHERN OH. THIS SHOULD PASS MOSTLY TO THE S...BUT MAY GET CLOSE ENOUGH TO ENHANCE SHOWERS ACROSS SOUTHERN TIER EARLY THIS EVE. OTHERWISE...EXPECT DIMINISHING TREND TO SHOWERS LATER TNT. AS FOR TEMPS...WENT WITH MOS BLEND. WED...UPPER TROUGH SHIFTS SE INTO REGION...ALONG WITH BETTER LOW LEVEL CONVERGENCE WITH ASSOCIATED SFC TROUGH APPROACHING IN THE AFTN. HOWEVER...UNLIKE TODAY...500 MB TEMPS A BIT WARMER...AND THUS TSTM POTENTIAL/COVERAGE (AND RESULTANT HAIL) MAY BE LESS THAN TDY. NEVERTHELESS...WL STILL INCLUDE MENTION IN TEXT/GRIDS. AS FOR TEMPS...WENT WITH MAV/FWC BLEND...A BIT COOLER THAN MET MOS. WED NT...LINGERING SHOWERS EARLY...THEN TAPERING OFF LATE. ALSO...RATHER COOL...AND WENT CLOSE TO/A BIT LESS THAN MAV MOS. .LONG TERM... THU...COLD MID LEVELS MAY LEAD TO ISOLATED SHOWERS...MAINLY EARLY...BEFORE STRONG MID LEVEL SUBSIDENCE DEVELOPS MIDDAY-AFTN. WL BE RATHER COOL/BREEZY...ESP ACROSS HIGHER TERRAIN...WHERE TEMPS WILL LIKELY HOLD IN THE LOWER 60S. THU NT-FRI...RATHER CHILLY...WITH SOME POTENTIAL FOR FROST ACROSS NORTHERN TIER. 850 THERMAL TROUGH SHIFTS TO THE N AND E...AS SFC HIGH BUILDS IN. IN ADDITION...00Z AND 12Z GFS HINTS AT ANOMALOUSLY LOW (1-2 SD) PWATS...ALL FAVORABLE FOR UNSEASONABLE CHILL FOR THU NT/FRI AM...ALONG WITH POSSIBLE FROST ACROSS THE N. WL INDICATE MIN TEMPS IN LOWER-MID 30S ACROSS NORTHERN TIER...WITH MANY 40S ACROSS CENTRAL AREAS. OTRW...MAINLY SUNNY FOR FRI...WITH GRADUAL WARMING TEMPS. FRI NT-SAT...HIGH SHIFTS OFF E COAST...WITH MOISTENING SOUTHERLY FLOW. GENERALLY FAIR WX...BUT WL INCLUDE SLIGHT CHC FOR AFTN TSTMS ACROSS HIGHER TERRAIN OF FAR W SAT. SAT NT-TUE...MREFS A BIT MORE EMPHATIC WITH FRONTAL SYSTEM APPROACHING FROM W SUN...AND THEREFORE WENT WITH CHC POPS (SCATTERED TRW). THERE MAY BE A BRIEF BREAK ON MON...BEFORE FRONT RETREATS BACK TO THE N TUE. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE TSTM WATCH FOR CENTRAL AND E COUNTIES UNTIL 6 PM EDT. && KL
Hazardous weather outlook, Jun 1, 11:25 AM EDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1125 AM EDT TUE JUN 1 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-020928- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 1125 AM EDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE INSTABILITY ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM MID AFTERNOON THROUGH EARLY THIS EVENING...POTENTIALLY CAUSING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: A COLD FRONT WILL CROSS THE AREA WEDNESDAY BRINGING THE THREAT OF SEVERE WEATHER. DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREATS.
In the hours before
Special weather statement, Jun 1, 2:40 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 240 PM EDT TUE JUN 1 2004 PAZ028-050-052-053-056>059-063>066-011945- ADAMS-COLUMBIA-CUMBERLAND-DAUPHIN-JUNIATA-LANCASTER-LEBANON- NORTHUMBERLAND-PERRY-SCHUYLKILL-SNYDER-YORK- 240 PM EDT TUE JUN 1 2004 ...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER...CUMBERLAND... LEBANON...DAUPHIN...PERRY...JUNIATA...SNYDER...SCHUYLKILL... NORTHUMBERLAND...COLUMBIA AND ADAMS COUNTIES... AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM ABOUT NEWPORT SOUTH TO GETTYSBURG...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR SHIREMANSTOWN...AMITY HALL...SIDDONSBURG...MONTGOMERY FERRY AT 245 PM...ROCKVILLE...MARYSVILLE...ENOLA...DAUPHIN AT 250 PM...PROGRESS AND ELLENDALE FORGE AT 255 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Local storm report, Jun 1, 4:33 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL SHIPPENSBURG 40.05N 77.52W
06/01/2004 0.88 INCH CUMBERLAND PA TRAINED SPOTTER
&&
RXRSpecial weather statement, Jun 1, 4:39 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 439 PM EDT TUE JUN 1 2004 PAZ017>019-012130- CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE- 439 PM EDT TUE JUN 1 2004 ...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND CENTRE COUNTIES THROUGH 530 PM... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 16 MILES EAST OF CLEARFIELD TO 3 MILES NORTHEAST OF TYRONE...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR PORT MATILDA AT 445 PM...SNOW SHOE AT 450 PM...UNIONVILLE...STATE COLLEGE...PARK FOREST AT 455 PM...MILESBURG...BOALSBURG...BELLEFONTE AT 500 PM...BALD EAGLE STATE PARK AND PLEASANT GAP AT 505 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR AS WELL. JV
Local storm report, Jun 1, 4:44 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG WAKEFIELD 39.76N 76.17W
06/01/2004 LANCASTER PA EMERGENCY MNGR
FEW TREES DOWN
&&
JVSpecial weather statement, Jun 1, 5:10 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 510 PM EDT TUE JUN 1 2004 PAZ026-027-012200- HUNTINGDON-MIFFLIN- 510 PM EDT TUE JUN 1 2004 ...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON AND MIFFLIN COUNTIES THROUGH 600 PM... AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE COLLEGE...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BELLEVILLE AROUND 520 PM...STRODES MILLS AROUND 530 PM...LEWISTOWN...BURNHAM...YEAGERTOWN...REEDSVILLE AROUND 535 PM...ALFARATA AROUND 545 PM AND BELLTOWN AROUND 555 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. JV
Special weather statement, Jun 1, 5:23 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 523 PM EDT TUE JUN 1 2004 PAZ024>026-033>036-020200- BEDFORD PA-BLAIR PA-CAMBRIA PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-SOMERSET PA- 523 PM EDT TUE JUN 1 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...FRANKLIN...FULTON...HUNTINGDON AND SOMERSET. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:26 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 49 min |
| Jun 1, 1:31 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 14 min |
| Jun 1, 1:53 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 22 min |
| Jun 1, 3:08 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 52 min |
| Jun 1, 3:10 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 35 min |
| Jun 1, 4:22 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 23 min |
| Jun 1, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.